Friday, August 22, 2014

Dangerous medications or how I saved the 5 cc fentanyl

Hospitals, as we know, are dangerous places and most of us know of ways that we at least think would make things safer.  The problem is that most of these would involve spending money or would interfere with somebody's agenda.  So instead our hospital like most hospital focuses instead on creating solutions for things that aren't really problems.  This is not unique to hospitals, governments do this as well.

A significant source of badness in hospitals is when somebody injects the wrong drug.  This can range from innocuous to catastrophic. Another variation is when a more potent concentration of a drug or electrolyte is injected by somebody thinking they are injecting the lower concentration (often unaware that the higher concentration exists).

I went to a meeting a few months ago.  We were discussing what were called high alert medications and opioids were on the table which is why I attended.  There were a number of highly placed nursing administrators and a few pharmacists present and like most people who actually don't have to work for a living they were very pleasant and friendly; maybe a little surprised that a doctor showed up (if only because they had scheduled the meeting in the middle of the day, just for that purpose).  Specifically the 50 mg per ml morphine, the 10 mg per ml hydromorphone and incongruously the 5 cc fentanyl ampoule were on the chopping block.  Somebody high up in administration for various reasons wanted these medications gone except in various situations.

The first two are pretty much no brainers.  Obviously injection of 50 mg of morphine or 10 cc of hydromorphone could be catastrophic.  On the other hand many cancer patients are getting injectable narcotics by clysis requiring these highly concentrated solutions.  So either restrict them to palliative care units or keep them in pharmacy until they are needed.  Nice idea except that cancer patients also show up on medical or surgical wards and they are often admitted after hours when the hospital pharmacist is tucked into his bed.  We weighed this for most of an hour and I'm not sure what we actually decided.  The high concentration morphine and hydromorphone typically come in large bottles while regular strength comes in single dose ampoules which should alert all but the most brain dead nurse or physician.  Logically suggesting that people actually read the labels before they draw up medications makes sense but we all know about human factors analysis and not giving people a change to screw up.  I suggested why not put some harmless dye in the high potency narcotics like we do with 4% lidocaine.  Nobody thought that was a good idea although in about two years somebody will take credit for it.

We then went to the 5 cc fentanyl.  I don't use fentanyl much but some people do and like most doctors I don't like being told that a medication that has been used for at least 30 years can't be used anymore. Fentanyl is almost exclusively given by anaesthesiologists in the OR, by emergency room nurses or doctors and by ICU nurses usually to intubated or at least closely monitored patients.   First they kept on called this a high potency formulation.  Calmly and politely I explained that, no,  the 5 cc fentanyl has the same concentration as the 2 cc fentanyl.   I can see that giving 250 mcg of fentanyl when you only wanted 100 mcg could cause a problem for the patient, but unless you are someone who believes that the correct dose of any drug is one ampoule, this is unlikely to happen.  I then explained that we frequently use more than 100 mcg of fentanyl to induce anaesthesia and that while we could break open multiple ampoules of 100 mcg, this could lead to drug errors, injury to staff and problems with counts.  They then asked me what safeguards I proposed so that we could use the 5 cc fentanyl.

What I should have said was:  we go to medical school and then do 5 years of post graduate training, and we understand the pharmacology of fentanyl.  Further we are of moderate intelligence and can tell the difference between a 5 cc ampoule and a 2 cc ampoule.  I really should have said this but atypically for me I didn't take this obvious set-up.  Instead I mumbled the obvious that these patients were always monitored, that they was always an anaesthesiologist present and that the patients were usually intubated and ventilated shortly after the fentanyl was given.  

This went over well and the pharmacist filled out the appropriate exemption form.  I left the room thinking I had saved the 5 cc fentanyl.

About a week later, I came home late in the evening and did something I should have learned never to do.  I checked my email.  There was a form from our "quality" department which stated that our request for the exemption for the 5 cc fentanyl had been rejected because they did not have sufficient details about how we actually administered the fentanyl.  It has signed by the Head Stasi of Quality, (HSQ)  a lady I know all too well.

I had a fit.  I tossed and turned all night.  

What really pissed me off was that HSQ who signed the rejection had spent half a day in the OR with me because she wanted to see how we handled medications in the OR.

So first thing in the morning I wrote a letter.  I reminded the HSQ that she had spent a morning in the OR with me and had she not notice that I, not the nurses, the surgeon or porters,  injected all the medications.  I pointed out a lot of other stuff too.  I was maybe a little rude and condescending but in a controlled and logical fashion.  I then actually sat on the letter for about 3 hours, read it again decided everything was perfectly true and widely broadcast it by email.  

About an hour later I got a call from the head of Pharmacy who was apologetic.  Half and hour later, the Chief of Staff, a surgeon called me. "Why didn't you go through me, " he asked, "Don't you think I could have helped you?"  "Actually, " I said, "no I don't think you could have helped me."

Anyway we still have the 5 cc fentanyl.  And the HSQ was moved off the narcotic file so I at least temporarily no longer have to deal with her. 

We have now  turned to other "high alert" medications.

First came hypertonic saline.  About 10 years ago at other hospital a patient died of hyponatremia after a prolonged TURP.  It probably would not have made a difference but because it was the evening, there was nobody in pharmacy to get any hypertonic saline.  Consequently all OR's that do TURPs have hypertonic saline in their Pyxis.  How quickly people forget.  Our safety Stasi wanted to make hypertonic saline a patient specific medications meaning we would have to have to write an order and call pharmacy if we wanted hypertonic saline.  This required multiple exemption forms (one for the OR  and one for recovery room) to be filled out.  I realize all the bad things that can happen if you inject hypertonic saline by mistake, which is why I don't want it in my cart but keeping it in the Pyxis makes sense.  Anyway I filled out the form explaining that hyponatremia was a severe condition, the treatment of which was time sensitive, that we know what we are doing (I didn't actually say that) etc, etc.

They have also moved on the Magnesium Sulphate 5 g per 10 cc.  Some of my colleagues and I like to give 2-5 g and Mg to patients in the OR.  We believe it is analgesic and there is some evidence to this.  It is also a good anti-hypertensive and anti-arrhythmic.  Further I use it in the Pain Clinic on a completely non-evidence based basis.   Pharmacy who cite over-work whenever you ask to them to do something were proposing to put Magnesium into 100 cc mini-bags.  Another exemption form to be filled out.

Calcium Chloride/Gluconate had also been deemed dangerous.  Calcium disappeared from ACLS years ago although it is still on the crash cart.  We do use in in massive transfusion which I had to remind them we usually can't predict plus it is a pretty good inotrope in a pinch.  (It will also reverse the hypotension you get with  Magnesium if you inject it by mistake)  Pharmacy's solution was to draw up Calcium into syringes which would be stored in Pyxis. It is of course as easy to inject a pre-filled syringe (possibly easier) by mistake as it is to draw up a drug from a bottle and inject it and I could have pointed this out but they were on a mission and I can live with this one.

The euthanasia size bottles of Potassium Chloride disappeared years ago, now we have 10 MEq of KCl in 100 cc.

While I was writing this, I was reminded of something which happened about 10 years ago.  In an emergency room to the south of us, a nurse gave a patient 10 mg of hydromorphone instead of 10 mg of morphine leading to the patient's death on the way home from hospital.  When you think of it, this involved drawing up 5 cc instead of 1 cc, except that there is a 2 mg per ml morphine so one can sort of see the confusion.  (I am wondering if some well meaning administrator figured that the 10 mg morphine was dangerous and replaced it with 2 mg)  Our medical protective association, whom I (mostly my government actually) pay thousands of dollars a year to, came out with an atypically idiotic statement that hydromorphone was a dangerous drug.  Another physician and I had to write them a letter stating that hydromorphone doesn't kill patients, people kill patients (or something to that effect).

1 comment: